Alert archive / Washington / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 2, NWS Seattle, WA

April 28, 2011Skagit County, Washington

NWS Seattle, WA issued this severe thunderstorm warning at Apr 28, 2011, 6:28 PM PDT for Skagit County, Washington. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2011, 6:28 PM PDT (01:28 UTC)
Expired
Apr 28, 2011, 6:45 PM PDT
In force
17 min
Issued by
NWS Seattle, WA
Area
Storm-based polygon

County Skagit County, WA

The radar

The Seattle radar (KATX), 37 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 1.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2011-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2011-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WUUS56 KSEW 290128
SVRSEW
WAC057-290145-
/O.NEW.KSEW.SV.W.0002.110429T0128Z-110429T0145Z/

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
628 PM PDT THU APR 28 2011

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SKAGIT COUNTY IN NORTHWEST WASHINGTON...
  THIS INCLUDES THE CITIES OF...BIG LAKE...MOUNT VERNON...
  BURLINGTON...

* UNTIL 645 PM PDT.

* AT 617 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL UP TO ONE INCH 
  IN DIAMETER. IN ADDITION...LOCAL LAW ENFORCEMENT HAS ALSO REPORTED 
  A CONFIRMED FUNNEL CLOUD WITH THIS STORM ALTHOUGH NO TORNADO HAS   
  BEEN REPORTED. THIS STORM WAS LOCATED NEAR MOUNT VERNON...AND      
  MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SEDRO-WOOLLEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WARNING MEANS DAMAGING WINDS OR LARGE HAIL IS 
IMMINENT OR OCCURRING. IF YOU ARE IN THE PATH OF THIS STORM...SEEK 
SHELTER. TORNADOES CAN SOMETIMES ACCOMPANY SEVERE STORMS. 

&&

LAT...LON 4862 12224 4839 12197 4831 12230 4845 12243
TIME...MOT...LOC 0121Z 225DEG 20KT 4844 12230

$$

MERCER
1 follow-up statement
470 
WWUS56 KSEW 290149
SVSSEW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
649 PM PDT THU APR 28 2011

WAC057-290155-
/O.EXP.KSEW.SV.W.0002.000000T0000Z-110429T0145Z/
SKAGIT WA-
649 PM PDT THU APR 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SKAGIT COUNTY WILL 
EXPIRE AT 645 PM PDT...

A STORM THAT PRODUCED HAIL AND A CONFIRMED FUNNEL CLOUD HAS WEAKENED 
OVER WESTERN SKAGIT COUNTY. WHILE LARGE DAMAGING HAIL IS NO LONGER 
EXPECTED...PEA SIZED HAIL AND LOCALLY HEAVY RAINFALL COULD STILL 
OCCUR. SO FAR THERE HAS BEEN NO CONFIRMATION OF THE FUNNEL REACHING 
THE GROUND AS A TORNADO. 

LAT...LON 4862 12224 4839 12197 4831 12230 4845 12243 
TIME...MOT...LOC 0145Z 225DEG 20KT 4853 1221

$$

MERCER
WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:00 PM PDT, 3 hours 28 minutes earlier.

Area forecast discussion, Apr 28, 3:00 PM PDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 PM PDT THU APR 28 2011

.SYNOPSIS...SHOWERS AND SCATTERED THUNDERSTORMS WILL TAPER TONIGHT
AS A DEEP UPPER LOW MOVES AWAY TO THE EAST. A FEW SHOWERS WILL
LINGER INTO FRIDAY. WARMER AND DRIER WEATHER IS EXPECTED THIS
WEEKEND... ESPECIALLY ON SUNDAY. ANOTHER WEATHER SYSTEM IS DUE
MONDAY. THE MIDDLE OF NEXT WEEK ALSO LOOKS WARM AND DRY.

&&

.SHORT TERM...ONLY A FEW LIGHTNING STRIKES SO FAR TODAY BUT CELLS
KEEP POPPING UP AND WILL KEEP THEM IN THE FORECAST FOR THIS EVENING.
SHOWERS SHOULD TAPER OVERNIGHT AS THE DEEP AND COLD UPPER LOW MOVES
AWAY TO THE EAST. A PUGET SOUND CONVERGENCE ZONE IS POSSIBLE TONIGHT
AND HAVE DRAWN A ZONE OF SOMEWHAT HIGHER POPS OVER SNOHOMISH COUNTY.

FRIDAY WILL HAVE RESIDUAL SHOWERS AND TEMPERATURES SHOULD BE A FEW
DEGREES HIGHER THAN TODAY. HEIGHTS WILL BE SIGNIFICANTLY HIGHER.
MODELS CONTINUE TO SHOW LIGHT PCPN OF SOME KIND ON SATURDAY EVEN AS
HEIGHTS CONTINUE TO RISE. THIS COULD BE DRIZZLE IN A DEEP MARINE
LAYER AS ONSHORE SURFACE FLOW IS FAIRLY STRONG. THEN AGAIN IT COULD
BE SOME ARTIFACT. FOR NOW HAVE KEPT A MAINLY DRY FORECAST FOR
SATURDAY WITH A FURTHER WARMING OF A COUPLE OF MORE DEGREES.

SUNDAY CONTINUES TO LOOK LIKE THE BEST DAY. SURFACE FLOW IS LIGHT
AND THE UPPER RIDGE AXIS IS RIGHT OVER WESTERN WASHINGTON. HEIGHTS
RISE WELL INTO THE 560S AND HIGH TEMPERATURES WILL FOLLOW BY RISING
INTO THE 60S. THE GRIDS HAVE A FEW POINTS AROUND 70 IN THE SOUTH. BY
LATE IN THE DAY SOME HIGH CLOUDS FROM THE NEXT SYSTEM COULD START
DRIFTING OVER THE AREA. BURKE

.LONG TERM...A SYSTEM ARRIVES MONDAY. THE TREND IN THE MODELS HAS
BEEN TO WEAKEN THIS SYSTEM BUT IT STILL BRINGS A FEW TENTHS OF AN
INCH OF RAIN TO MOST AREAS WITH A BIT MORE ON THE COAST AND IN THE
MOUNTAINS. HAVE KEPT LIKELY POPS INLAND WITH CATEGORICAL ON THE
COAST. ONE IMPORTANT FACT ABOUT THIS SYSTEM IS IT WILL NOT BE NEAR
AS COLD AS THE CURRENT ONE.

AFTER SHOWERS TUESDAY ANOTHER RIDGE BUILDS...GIVING A DRY AND MOSTLY
SUNNY DAY WEDNESDAY. THE NEXT SYSTEM WILL BEGIN TO AFFECT THE AREA
THURSDAY. KEPT MOST AREAS DRY AND PARTLY SUNNY BUT STUCK A CHANCE OF
RAIN ON THE COAST. IT IS STARTING TO SEEM POSSIBLE THAT SPRING IS ON
THE WAY. AT LEAST THE PERCENTAGE OF DRY AND WARM DAYS WILL BE
ROUGHLY COMPARABLE TO THE PERCENTAGE COOL WET DAYS. BURKE

&&

.AVIATION...COLD UPPER LEVEL TROUGH OVER WESTERN WASHINGTON. WLY
FLOW ALF BECMG NLY FRI. AIR MASS MOIST AND UNSTABLE. CHANCE FOR
THUNDERSTORMS THRU THE EVENING WITH SMALL HAIL OR GRAUPEL...ALTHOUGH
SO FAR AS OF 230PM THEY'VE BEEN PRETTY FEW AND FAR BETWEEN. LOW
LEVEL ONSHORE FLOW. CIGS WILL SPREAD BACK OUT AND LOWER OVERNIGHT
AFTER THE CU COLLAPSE...PROBABLY MVFR STRATUS IN THE MORNING THEN
SCT-BKN CU BY FRI AFTERNOON. MTNS REMAINING MOSTLY OBSCURED IN
SCATTERED SNOW SHOWERS. 19

KSEA...SO FAR TODAY THE SEATTLE AREA HAS AVOIDED SHOWERS PRETTY
WELL...BUT AT 230PM THERE WERE SHOWERS FROM SNOHOMISH COUNTY WWD TO
THE NE OLYMPIC PENINSULA. THERE MIGHT BE ENOUGH OF A NW PUSH DOWN
ADMIRALTY INLET TO DRIVE SOME OF THAT SOUTH A NOTCH THIS EVENING BUT
KPAE IS MUCH MORE LIKELY TO SEE THE SHOWERS.

&&

.MARINE...ONSHORE FLOW HAS BEEN ON THE WEAK SIDE...CLOSER TO 15KT
THAN ENOUGH FOR THE SMALL CRAFT ADVISORIES. WITH THE CHANCE OF SOME
GUSTY WINDS NEAR SHOWERS THIS EVENING WILL KEEP THE ADVISORIES UP
FOR A FEW HOURS OF 15-25KT WINDS. THE FLOW SHOULD BE STRONGER FRIDAY
AS HIGH PRES BUILDS IN...AND THE WLY PUSH IN THE STRAIT FRI EVENING
HAS A GOOD SHOT OF BEING A GOOD 20-30KT AND A NW WINDS OVER THE
COASTAL WATERS OUGHT TO INCREASE AS WELL FRIDAY. HIGH PRES BUILDS IN
OVER THE WEEKEND. 19

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY COASTAL WATERS AND STRAIT...AND PUGET
SOUND AND HOOD CANAL.

In the hours before

Local storm report, Apr 28, 6:20 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
620 PM PDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FUNNEL CLOUD     MOUNT VERNON            48.42N 122.31W
04/28/2011                   SKAGIT             WA   BROADCAST MEDIA

            RECEIVED A REPORT FROM KOMO 4 ABOUT A FUNNEL CLOUD
            SIGHTED NEAR MOUNT VERNON. PICTURES TAKEN VERIFY THAT IT
            IS A FUNNEL CLOUD.

&&

GRUB

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:53 AM PDTSmall Craft AdvisorySEW50 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.